Virginia, 2013Damaging Wind in Virginia, May 16, 2013
May 16, 2013 · NWS LWX · 1 event in 1 county or zone
A cold front moved southward through the Central Foothills and stalled. A few upper level disturbances moved over this region as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southward through the Central Foothills and stalled. A few upper level disturbances moved over this region as well. Thunderstorms developed near this frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 11:55 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, May 16, 11:55 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT THU MAY 16 2013
.SYNOPSIS...
A COLD FRONT WILL SAG SOUTHWARD ACROSS THE AREA TODAY. THE FRONT
WILL STALL JUST SOUTH OF THE REGION THROUGH THE WEEKEND WHILE HIGH
PRESSURE BUILDS TO THE NORTH IN NEW ENGLAND. THE STALLED FRONTAL
BOUNDARY WILL LIFT NORTHWARD ACROSS THE REGION AS A WARM FRONT
EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COORDINATED WITH SPC A SHORT TIME AGO. AREA FROM CENTRAL VIRGINIA
EAST ACROSS SOUTHERN MARYLAND HAS DESTABILIZED WITH HIGH DEWPOINT
DEPRESSIONS YIELDING AN INVERTED V SOUNDING PROFILE. VISIBLE
SATELLITE ANALYSIS SHOWS CUMULUS FIELD EXPANDING WITHIN THIS AREA.
SHOWERS/ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP WITH THE
POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS. WILL UPDATE THE HWO TO
REFLECT NEW TRENDS. HAVE UPDATED POP AND WX GRIDS AS WELL.
WILL CONTINUE TO SEE LOWER COVERAGE OVER NORTHERN SECTIONS OF THE
FORECAST AREA AND HIGHER TRENDS SOUTH INTO THE FIRST PART OF
TONIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY IS FORECAST TO STALL OUT TO THE SOUTH OF THE
AREA FRIDAY INTO THE WEEKEND AS HIGH PRESSURE BUILDS TO THE NORTH
ACROSS EASTERN CANADA AND NEW ENGLAND.
ON FRIDAY HAVE FOCUSED POPS/THUNDERSTORM POTENTIAL ACROSS THE
SOUTHWEST PORTION OF THE CWA CLOSEST TO THE BOUNDARY WITH A DRY
FORECAST FURTHER NORTHEAST TOWARD THE DC-BALT METRO AREA.
HOWEVER OVER THE WEEKEND...EVEN WITH THE BOUNDARY TO THE SOUTH
MODELS INDICATE SIGNS OF LIFT INCREASING TO THE NORTH LIKELY DUE TO
VORT MAXES/SHORTWAVES IN 500 MB FLOW IN TANDEM WITH LOW LEVEL
EASTERLY FLOW. THEREFORE POPS EXPAND NORTHEASTWARD DURING THE
WEEKEND.
AT THE SURFACE...AFOREMENTIONED EASTERLY LOW LEVEL FLOW IS EXPECTED
TO TREND MAXIMA DOWNWARD TO BELOW NORMAL OVER THE WEEKEND WITH NEAR
TO SLIGHTLY ABOVE NORMAL MINIMA.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH AS A WARM FRONT EARLY
NEXT WEEK...ALLOWING TEMPERATURES TO TREND UPWARD THROUGH MID-WEEK
IN ADVANCE OF THE NEXT LARGER SCALE SHORTWAVE. UNSETTLED CONDITIONS
WITH A CHANCE OF CONVECTION IS EXPECTED THROUGH THEN.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS FOR THE MOST PART. SCATTERED RAIN SHOWERS/ISOLATED
THUNDER WILL BECOME FOCUSED FROM CENTRAL VIRGINIA EAST ACROSS
LOWER SOUTHERN MARYLAND. POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS.
FRONTAL BOUNDARY IS FORECAST TO STALL OUT TO THE SOUTH OF THE AREA
THROUGH THE WEEKEND THEN RETURN NORTH AS A WARM FRONT EARLY NEXT
WEEK. HUBS LOOK TO STAY DRY ON FRIDAY...BUT A CHANCE OF SHOWERS WILL
RETURN NORTH OVER THE WEEKEND AND THUNDERSTORMS WILL BE POSSIBLE
NEXT WEEK.
&&
.MARINE...
ONLY A STEADY 10KT BREEZE THROUGHOUT THE DAY...HELPED BY THE
INCREASE IN CLOUD COVER. BATCHES OF ISOLATED TO SCATTERED SHOWERS
AND TSTMS EXPECTED TO DEVELOP LATER THIS AFTN...SOME OF WHICH
COULD CAUSE GUSTY WINDS TO MIX DOWN. TSTMS WILL SUBSIDE AND DRIFT
TOWARD THE ESE LATER TONIGHT AND AWAY FROM THE REGION.
FRONTAL BOUNDARY WILL STALL OUT SOUTH OF THE WATERS THROUGH THE
WEEKEND BEFORE LIFTING BACK TO THE NORTH EARLY NEXT WEEK. GRADIENT
IS EXPECTED TO REMAIN FAIRLY WEAK THROUGH THE PERIOD. AS WINDS
BECOME EAST-SOUTHEAST OVER THE WEEKEND...WINDS MAY FLIRT WITH
MARGINAL SCA CRITERIA OVER A PORTION OF THE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BPP/GMS
NEAR TERM...KRW
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...BPP/KRW
MARINE...BPP/KRW
Hazardous weather outlook, May 16, 11:59 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT THU MAY 16 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1259 PM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING FROM CENTRAL VIRGINIA EAST ACROSS
SOUTHERN MARYLAND. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1259 PM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING FROM CENTRAL VIRGINIA EAST ACROSS
SOUTHERN MARYLAND. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 1:25 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU MAY 16 2013
VAZ025-026-036>038-161900-
NELSON VA-GREENE VA-ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
225 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...ROCKINGHAM...
ALBEMARLE AND AUGUSTA COUNTIES...
AT 225 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONESVILLE TO 5 MILES SOUTH OF CRAIGSVILLE...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE FREE UNION...LYNDHURST...CROZET...AFTON...
SHERANDO...SCOTT STADIUM AND MONTEBELLO.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3832 7854 3807 7829 3785 7915 3789 7916
3808 7948
TIME...MOT...LOC 1825Z 321DEG 14KT 3822 7858 3801 7940Special weather statement, May 16, 1:46 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT THU MAY 16 2013
VAZ037-050-161915-
ORANGE VA-ALBEMARLE VA-
246 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORM TO AFFECT ORANGE AND ALBEMARLE COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FREE UNION...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE SCOTT STADIUM.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3805 7873 3822 7867 3814 7816 3813 7817
3812 7821 3807 7824 3794 7836
TIME...MOT...LOC 1846Z 286DEG 18KT 3811 7859Thunderstorm Wind, Albemarle
- When
- May 16, 1:59 PM EST
- Where
- Albemarle County, 0.98 mi NNE of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.063, -78.593
There was a tree down near 1000 block of Owensville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Flash Flooding in Arkansas, May 16 to 17, 2013$120,000 · 3 events
- Hail and Damaging Wind in Arkansas, May 16 to 17, 2013$50,000 · 55 kt wind · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Flash Flood and Hail in Kansas, May 16, 201361 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455865.